Hail, Marion
- When
- August 16, 3:45 PM CST to 3:46 PM CST
- Where
- Marion County, Marion
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -97.020
The report of quarter-sized hail was relayed by emergency management.
Scattered strong to severe storms impacted much of south central and southeast Kansas during the evening hours of August 16th. This activity last until the early morning hours of August 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe storms impacted much of south central and southeast Kansas during the evening hours of August 16th. This activity last until the early morning hours of August 17. The strongest of these storms produced up to baseball sized hail in Cowley County and up to 80 mph winds in Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 1:42 PM CST, 2 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Fri Aug 16 2024 .KEY MESSAGES... - Isolated to scattered strong to severe thunderstorms this afternoon and evening - Hot and humid Saturday with heat indices in the 105F range along the OK State Line - Next chance for rain will Sunday night and into Monday morning && .DISCUSSION... Issued at 241 PM CDT Fri Aug 16 2024 A weak frontal system is currently draped across Central Kansas this afternoon. An area of convection is already moving off the high plains and approaching the Smokey Hills. Some of this activity is severe and is expected to continue through the afternoon. Low level is shear is rather good with hodographs having a good "fish hook" look to them. 925mb-850mb moisture is rather good in Southwest through South Central Kansas this afternoon. This is likely to be the main area where thunderstorms will develop. CAPE vales are in the 1700-2000 J/Kg range and lapse rates are in the 5C-7C/1000ft range. While this is decent, it is not great so it will not inhibit thunderstorm activity but is will not really help it either. All this said, severe thunderstorms are expected as the low level shear and moisture thickness values can't be ignored. 300mb jet stream winds are in the 55kt-70kt range which is better than yesterday and will help hail development. At this time, could see hail up to 2 1/2 inches and winds up to 75 mph with the strongest storms. South Central Kansas also appears to have the best chances for the severe weather during the mid to late afternoon. Saturday will have little to no chance for rain as ridging and subsidence builds into the region. Winds will be light and out of the east and southeast. Tds look to remain in the low 70s across the region and air temperatures in the 90s. Areas along the Oklahoma State line are likely to be in the upper 90s. Given the high air temperatures and Tds in the 70s, heat indices are likely to be in the 103F to 108F range. As such, a heat advisory was issued for the Southern tier of counties for Saturday afternoon. Sunday and into Monday, a frontal system will be pushing through the region. Showers and thunderstorms will again be possible over much of the region. Timing and intensity of this activity is in doubt but most of the ensembles at this time are pushing the main axis of activity to the west of the region. This will bring the temperatures down Monday and will likely keep temperatures just a shade below normal for this time of year through the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1227 PM CDT Fri Aug 16 2024 VFR conditions are generally expected for this TAF period. Thunderstorms will be possible through 06Z tonight. Some of these storms could be severe with winds up to 70kts. That said, do not expect the terminals to see this level of wind but also can't rule it out. Will handle changes with AMDs. After 06Z to 08Z, the thunderstorm activity will abate and leave VFR conditions for the remainder of the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 9 PM CDT Saturday for KSZ082-083- 091>093-098>100. && DISCUSSION...ELM AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 427 PM CDT Fri Aug 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 427 PM CDT Fri Aug 16 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will remain possible this evening across portions of central Kansas and near the Oklahoma border in southern Kansas. The main risks will be damaging winds of 60 to 70 mph and hail up to around golf ball size possible. Pockets of very heavy rainfall are possible as well, which may support localized flooding. Triple digit heat indices may linger in rain-free areas this evening in southern Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices up to 107 are forecast Saturday afternoon over southern Kansas. See the latest heat advisory for details. Periodic thunderstorm chances are possible late Saturday night through Tuesday morning or Wednesday morning, mainly during the nighttime through morning hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
1217 PM CDT Fri Aug 16 2024
KSZ067-082-161745-
Reno KS-Kingman KS-
1217 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RENO AND NORTHERN
KINGMAN COUNTIES THROUGH 1245 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pretty Prairie, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
Arlington, Partridge, Yoder, Cheney Lake, Kingman Airport, Cheney
State Park, and Mt Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Kansas.
&&
LAT...LON 3805 9812 3805 9770 3774 9770 3773 9781
3761 9834
TIME...MOT...LOC 1716Z 284DEG 35KT 3784 9805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LAWSONSpecial Weather Statement
National Weather Service Wichita KS
213 PM CDT Fri Aug 16 2024
KSZ048-161945-
Ellsworth KS-
213 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT ELLSWORTH COUNTY THROUGH 245 PM
CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilson, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Ellsworth Airport, Kanopolis Lake, and
Kanopolis State Park.
This includes Interstate 70 between Mile Markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 9793 3859 9793 3870 9849 3886 9848
TIME...MOT...LOC 1913Z 276DEG 38KT 3877 9842
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LAWSONThe Wichita radar (KICT), 86 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
14 hail, 5 thunderstorm wind. Local standard time, as filed.
The report of quarter-sized hail was relayed by emergency management.
This was a measured wind gust from Chanute Martin-Johnson Airport of 63 mph. There was also a public report of estimated 60 mph winds in the town of Chanute.
This was a measured wind gust from a home weather observing station.
Estimated wind gust of 70 mph.
The report was relayed about one mile southwest of Winfield City Lake.
Emergency management relayed a measured wind gust of 70 mph about one mile west of Independence. Estimated wind gusts of 80 mph were reported by local law enforcement and a trained spotter in the town of Independence and two miles south of Independence, respectively. Large trees were knocked down over the roadway about a mile to two west of town with an estimated 70 mph wind gust from a trained spotter.
A six by eight-foot shed was rolled, and a metal roof was peeled off of another shed. Also, numerous large tree branches were down. Report was relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209297, 1209298, 1209300, 1209301, 1209302, 1209303, 1209304, 1209305, 1209306, 1209307, 1209308, 1209309, 1209310, 1209311, 1209312, 1209314, 1209316, 1209320, 1209322.